Hail, Kiowa
- When
- July 17, 4:17 PM MST to 4:22 PM MST
- Where
- Kiowa County, 4.26 mi NW of Brandon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.490, -102.490
Severe thunderstorms over Kiowa, Bent, Prowers, and Las Animas Counties generated hail up to the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms over Kiowa, Bent, Prowers, and Las Animas Counties generated hail up to the size of baseballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 310 PM MDT FRI JUL 17 2009 .SHORT TERM... (TONIGHT AND SATURDAY) ...MAIN CONCERN IS SVR THREAT LATE TODAY AND TOMORROW... CURRENTLY A SFC TROUGH AXIS EXTENDS FROM ROUGHLY SYDNEY TO LIMON TO KIM. W OF THE BOUNDARY WINDS ARE NE AND E OF THE BDRY IS SE. DWPTS TO THE W ARE IN THE 40S AND 50S WITH 50S AND 60S TO THE EAST. INSTABILITY WAS INCREASING TO OVER 1.0 TO 1.5K J/KG AND SHEAR WAS 50-60 KNOTS. RUC HODOGRAPHS WERE EITHER CYCLONICALLY CURVED OR STRATIGHT LINE. HODOGRAPHS WERE A BIT ANTICYCLONICALLY CURVED OVER THE FAR E PLAINS. LATE TODAY AND TONIGHT...BIG HAIL IS THE NUMBER ONE THREAT TODAY GIVEN THE HODOGRAPH SHAPES....ESPECIALLY OVER THE W 2/3RDS OF THE PLAINS. OVER THE FAR E PLAINS HODOGRAPHS ARE MORE CONDUCIVE TO RIGHT MOVG STORMS. WE ALREADY HAVE WATCHES TO THE N AND NE...AND EXPECT A BOX OVER THE PLAINS REGION BY LATE THIS AFTERNOON. WILL HAVE TO WATCH LLVL MSTR FOR W EXTENT OF SVR. TOMORROW...SIMULATIONS SHOW BEST CAPES ALONG I-25 CORRIDOR SO ANTICIPATE BEST CHANCE OF STRONGER STORMS ALONG E FACING SLOPES/ADJ I-25 CORRIDOR. NO WELL DEFINED SHORT WAVE NOTED TOMORROW...BUT SHEAR WILL ONCE AGAIN BE IN THE 40-50KNT RANGE. .LONG TERM... (SATURDAY NIGHT - FRIDAY) WEATHER PATTERN WILL CONTINUE TO BE ACTIVE OVER THE EASTERN PLAINS IN THE EXTENDED PERIOD. UPPER LEVEL RIDGE AXIS WILL REMAIN CENTERED OVER THE SOUTHWESTERN U.S. WITH EASTERN PORTION OF OUR CWA IN NORTHWEST FLOW ALOFT. ON SUNDAY...SOUTHERLY SURFACE WINDS ON THE FAR EASTERN PLAINS ARE EXPECTED AS LEE TROF DEVELOPS IN EASTERN COLORADO. BEST LOW LEVEL MOISTURE WILL BE IN THE FAR EAST...WITH MUCH DRIER CONDITIONS EXPECTED ELSEWHERE. KEPT CHANCE POPS IN THE FAR EAST DURING THE AFTERNOON AND EVENING HOURS. WEAK DISTURBANCE DEPICTED BY GFS EXPECTED TO MOVE THROUGH WESTERN KS...SO BEST DYNAMICS OFF TO THE EAST OF THE CWA. TEMPERATURES WARM INTO THE UPPER 80S AND 90S AT THE LOWER ELEVATIONS. MONDAY...UPPER LEVEL LOW MOVES EAST THROUGH CANADA WITH RIDGE BECOMING SOMEWHAT FLATTENED. SURFACE COOL FRONT PROGGED TO MOVE THROUGH THE AREA DURING THE AFTERNOON. TIMING OF THIS FRONT WILL CERTAINLY IMPACT TEMEPRATURES AND THUNDERSTORM CHANCES. CURRENTLY...THE FRONT LOOKS A BIT EARLY IN THE DAY...SO ATMOSPHERE MAY NOT HAVE ENOUGH TIME TO DESTABILIZE. LATER SHIFTS WILL HAVE TO REFINE THE TIMING OF THE FRONT AND THE POPS. TUESDAY...RIDGE AXIS REBUILDS OVER THE WESTERN PORTION OF THE U.S. KEEPING CWA IN NORTHWEST FLOW ALOFT. MODELS ARE INDICATING A DEEPER EASTERLY UPSLOPE FLOW ON THE PLAINS WITH MOISTURE POOLING ALONG THE MOUNTAINS. THIS SET UP LOOKS A BIT BETTER FOR CONVECTION AND HAVE BUMPED UP POPS SOME TO ACCOUNT FOR THIS POTENTIAL. HOWEVER...NO DISCERNIBLE SHORTWAVE IN EITHER GFS OR ECMWF TO AID IN CONVECTIVE DEVELOPMENT. KEPT BEST POPS CONFINED TO THE FRONT RANGE AND PLAINS. ADDITIONAL MODEL RUNS AGAIN MAY HELP DIAGNOSE POTENTIAL FOR SEVERE WEATHER. FOR WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER LEVEL RIDGE AXIS SHIFTING EASTWARD WITH TIME. EXPECT WARMING TEMPS AND FEWER LATE DAY THUNDERSTORMS SHOULD THE RIDGE AXIS BECOME CENTERED OVER THE CENTRAL ROCKIES. STILL CANNOT RULE OUT A STRAY LATE DAY THUNDERSTORM OVER THE MOUNTAINS AND PLAINS. STARK && .AVIATION... VFR CONDITIONS WILL PREDOMINATE TAF SITES NEXT 24H. CANT RULE OUT A STRONG TSRA LATER TODAY AND TOMORROW AFTERNOON AT KPUB OR KCOS...BUT THIS WILL BE DEPENDENT ON HOW FAR W THE LLVL MSTR GETS. FOR TODAY...IT APPEARS BEST THREAT WILL BE FARTHER EAST W OF I-25. TOMORROW WILL BE A BETTER CHANCE OF STRONGER THUNDER AT KCOS AND KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1057 AM MDT FRI JUL 17 2009 COZ058>089-093>099-181400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1057 AM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF HAIL IN EXCESS OF 2 INCHES IN DIAMETER...WIND GUSTS EXCEEDING 70 MPH AND ISOLATED TORNADOES. A STRONG DISTURBANCE WAS MOVING SOUTH ACROSS THE HIGH PLAINS LATE THIS MORNING. THIS DISTURBANCE...COMBINED WITH SUFFICIENT INSTABILITY AND WIND SHEAR WILL ALLOW FOR A FEW SIGNIFICANT SUPERCELL THUNDERSTORMS TO MOVE SOUTH ACROSS THE FAR EASTERN PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER THE EASTERN PLAINS EAST OF THE INTERSTATE 25 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE PERIOD...WITH THE MOST NUMEROUS STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS. THE MAIN THREATS FROM MOST STORMS WILL BE LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. HOWEVER...A FEW STORMS ACROSS THE EASTERN PLAINS COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL MAY ALSO POSSIBLE WITH A FEW STORMS...ESPECIALLY ACROSS THE EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... 34/34
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189592, 189593, 189594, 189596, 189597, 189598, 189600, 189599.